• Users Online: 138
  • Print this page
  • Email this page


 
 Table of Contents  
CASE REPORT
Year : 2021  |  Volume : 7  |  Issue : 1  |  Page : 70-71

Sodium valproate-induced necrotizing pancreatitis in a patient with bipolar mania


Department of Psychiatry, Indlas Vimhans Hospital, Vijayawada, Andhra Pradesh, India

Date of Submission14-Apr-2021
Date of Decision03-May-2021
Date of Acceptance06-May-2021
Date of Web Publication18-Jul-2021

Correspondence Address:
Dr. Sripathi Santhosh Goud
Indlas Vimhans Hospital, Vijayawada - 520 002, Andhra Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/tjp.tjp_13_21

Rights and Permissions
  Abstract 


Bipolar disorder is a chronic complex disorder that requires lifelong maintenance treatment. Sodium valproate is an effective first-line drug for bipolar mania. Adverse effects associated with valproate are typically benign, but there are serious adverse effects that are less frequently seen. Acute pancreatitis is a very rare side effect seen with valproate use with a high mortality rate. We report the case of a 24-year-old male patient with bipolar mania who developed acute necrotizing pancreatitis with sodium valproate.

Keywords: Bipolar mania, drug-induced, mood stabilizer, necrotizing pancreatitis, sodium valproate


How to cite this article:
Goud SS, Indla V. Sodium valproate-induced necrotizing pancreatitis in a patient with bipolar mania. Telangana J Psychiatry 2021;7:70-1

How to cite this URL:
Goud SS, Indla V. Sodium valproate-induced necrotizing pancreatitis in a patient with bipolar mania. Telangana J Psychiatry [serial online] 2021 [cited 2021 Dec 2];7:70-1. Available from: http://www.:tjpipstsb.org/text.asp?2021/7/1/70/321763




  Introduction Top


Necrotizing pancreatitis is an extreme complication of acute pancreatitis. Alcohol use and gallstones are the two leading contributors for acute pancreatitis, and it can also result from other conditions such as high serum calcium, high cholesterol, pancreatic tumors, autoimmune disorders, and as a medication side effect. Drugs are a relatively rare cause of acute pancreatitis, with an estimated incidence of 0.1%–2%. According to a German retrospective study, the incidence of drug-induced pancreatitis was 1.4%.[1] Among psychotropics, pancreatitis was reported most frequently with sodium valproate followed by clozapine, olanzapine, and then risperidone. The incidence of acute pancreatitis with valproic acid is 1 in 40,000.[2] Valproic acid is used for managing seizure disorders, acute and maintenance phases of mania, as an adjunctive for psychosis and prophylaxis of migraine.


  Case Report Top


A 24-year-old male patient presented with breakthrough symptoms of the first manic episode. He was recently discharged from another hospital after receiving six sessions of Electroconvulsive therapy (ECT). He was compliant on 1 g of sodium valproate and 400 mg of amisulpride. Twelve days after discharge, the patient again started having increased speech, grandiosity, irritability, insomnia, and was admitted to our hospital. His valproate dosage was increased to 1500 mg, amisulpride was increased to 600 mg and tablet lorazepam 2 mg was added for sleep. Four sessions of modified ECTs were given. He was discharged with the same dosages in a stable condition. After 20 days, the patient came for the first follow-up and he was maintaining well. No side effects were reported. Liver function tests and sugar levels were checked, which were normal. The patient was sent on the same dosages. After 10 days of the first follow-up, the patient was brought to us with severe pain abdomen in the epigastric region and vomiting. He had fever, tachycardia, and tenderness in the epigastric region. The patient was referred to the nearest gastroenterologist and admitted there. His investigations revealed white blood cell count 12,000 U/L (reference range 4000–11,000), lipase 785U/L (reference range 13–60), amylase 352U/L (reference range 28–100), normal liver function tests, and normal blood sugar level. Total serum valproic acid level came to be 115 μg/mL (reference range 50–125 μg/mL). Ultrasound abdomen showed no abnormality. Computed tomography (CT) scan of the abdomen revealed acute necrotizing pancreatitis (CT severity index of 8/10) with mild ascites and mild bilateral pleural effusions. He was treated with antibiotics, other supportive drugs and discharged after 8 days in a stable condition. His amylase and lipase levels were normal at the time of discharge. During hospitalization, his psychotropics were stopped initially. Valproate was not re-introduced. Quetiapine was started and the dosage was increased to 400 mg at bedtime. Lithium was added. The patient was maintaining well on 900 mg lithium, 400 mg quetiapine, and 2 mg lorazepam with regular monitoring of blood sugar levels.

In the present case, the patient was a young male presented with first episode of mania. His body mass index was 31 kg/m2 suggestive of obesity. No history of diabetes or hyperlipidemia in the past. There was no past alcohol use history. No history of use of valproate in the past. He was on sodium valproate for 64 days. The patient's valproic acid level was 115 μg/ml, which was within the normal range. He was immediately admitted with a gastroenterologist; timely identification and immediate intervention saved the patient.

The patient scored “7” on Naranjo's adverse drug reaction probability scale, suggestive of “Probable role” of sodium valproate in causing acute pancreatitis.


  Discussion Top


Acute pancreatitis is a heterogeneous condition ranging from mild form to more severe forms. Necrotizing pancreatitis is a severe form of acute pancreatitis associated with high morbidity and mortality. There are many etiological risk factors for acute pancreatitis and include alcohol use, gallstones, trauma near the pancreas, endoscopic retrograde cholangiopancreatography, hyperlipidemia, diabetes mellitus, polypharmacy, younger age, and female gender.[3] The pathophysiology is mainly characterized by a loss of intracellular and extracellular compartmentation, by an obstruction of pancreatic secretory transport and by an activation of pancreatic enzymes.

Drugs such as azathioprine, angiotensin-converting enzyme inhibitors, metformin, statins, mesalamine, and valproic acid can cause acute pancreatitis. Acute pancreatitis is considered as one of the idiosyncratic adverse reactions of valproate and the mechanism of how sodium valproate induces acute pancreatitis remains unknown.[4] Valproic acid-associated pancreatitis does not depend on valproic acid serum level and may occur any time after the onset of therapy. The serum lipase level is more sensitive than the serum amylase level and should be obtained when pancreatitis is suspected. Re-challenge with valproic acid is dangerous and should be avoided.[5] The possible association between valproic acid and pancreatitis led the United States Food and Drug Administration to issue a black-box warning about the same for all valproic acid products in 2000.


  Conclusion Top


Necrotizing pancreatitis is a potentially fatal complication observed in patients taking valproic acid. Psychiatrists using this medication for their patients should be aware of this complication and counsel their patients about the warning signs and suggest immediate medical attention. Valproate should be cautiously used in obese patients with a history of diabetes and alcohol dependence who are high-risk groups for developing this complication. Future research work should look for the possible mechanisms of this rare complication.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Lankisch PG, Dröge M, Gottesleben F. Drug induced acute pancreatitis: Incidence and severity. Gut 1995;37:565-7.  Back to cited text no. 1
    
2.
Gerstner T, Büsing D, Bell N, Longin E, Kasper JM, Klostermann W, et al. Valproic acid-induced pancreatitis: 16 new cases and a review of the literature. J Gastroenterol 2007;42:39-48.  Back to cited text no. 2
    
3.
Kaurich T. Drug-induced acute pancreatitis. Proc (Bayl Univ Med Cent) 2008;21:77-81.  Back to cited text no. 3
    
4.
Huang W, Ren X, Shen F, Xing B. Sodium valproate induced acute pancreatitis in a bipolar disorder patient: A case report. BMC Pharmacol Toxicol 2019;20:71.  Back to cited text no. 4
    
5.
Werlin SL, Fish DL. The spectrum of valproic acid-associated pancreatitis. Pediatrics 2006;118:1660-3.  Back to cited text no. 5
    




 

Top
 
 
  Search
 
Similar in PUBMED
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References

 Article Access Statistics
    Viewed178    
    Printed0    
    Emailed0    
    PDF Downloaded26    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]